Colorado, 2025

Drought in Colorado, September 1 to 30, 2025

September 1 to 30, 2025 · NWS GJT · 20 events in 20 counties and zones

The month of September continued to run above normal in terms of temperatures, and below normal in terms of precipitation. However, there were a few periods of heavy rain across the region, particularly around September 12th, and again at the end of the month, which helped to improve drought conditions across the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The month of September continued to run above normal in terms of temperatures, and below normal in terms of precipitation. However, there were a few periods of heavy rain across the region, particularly around September 12th, and again at the end of the month, which helped to improve drought conditions across the region. A dry end to the month did allow for some worsening drought around the Four Corners.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM MST, 1 hour 17 minutes earlier. Its key messages:

  • Showers and thunderstorms expected in the southern mountains most afternoons this week.
  • Temperatures will end up near normal to slightly above through the week.
  • More widespread precipitation is possible on Friday.
Area forecast discussion, Aug 31, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 PM MDT Sun Aug 31 2025

.KEY MESSAGES...

- Showers and thunderstorms expected in the southern mountains
  most afternoons this week.

- Temperatures will end up near normal to slightly above through
  the week.

- More widespread precipitation is possible on Friday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1226 PM MDT Sun Aug 31 2025

With a ridge of high pressure to our west we are currently under
northwest flow aloft. Dry air will continue to filter into the area
leaving the only pocket of residual moisture around the San
Juans and parts of the Sawatch. This is where a few showers and
storms are possible until sunset. Clear skies tonight will
allow for efficient cooling, so expect some chilly temperatures
in the favorable valleys once again. Tomorrow is basically a
carbon copy of today. Highs will end up near normal to slightly
above.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1226 PM MDT Sun Aug 31 2025

An area of high pressure will be centered over the Four Corners
Tuesday, with a ridge extending northward through the Intermountain
West. A strong area of low pressure will be spinning off the Pacific
Northwest coast, with a trough extending down the West Coast. This
trough is expected to push east through the remainder of the week,
eventually breaking the high down just a bit and shunting it
slightly east. This will allow for a moisture return starting Friday
and lasting through the weekend. Ahead of this though, we remain
warm and dry. PWAT values are forecast to be near to below normal
through Thursday, with the best pockets of moisture over the higher
terrain of the San Juans and Colorado Divide, where a few isolated
showers or thunderstorms will be possible. The main threats with any
convection that does develop will be gusty winds, lightning, small
hail, and brief heavy rain. Elsewhere, expect abundant sunshine and
temperatures near to around 5 degrees above normal through the end
of the week. As moisture begins to return for the weekend, which
both deterministic and ensemble guidance are indicating, shower and
thunderstorm activity will start to expand out from the higher
terrain, and chances for heavy rain will increase. Temperatures are
also expected to begin dropping in response to the increased clouds
and showers. In the meantime, enjoy the abundant late summer
sunshine and warmer temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1137 PM MDT Sun Aug 31 2025

Mostly VFR conditions will prevail again tonight and tomorrow. A
few clouds linger along the Divide of southern Colorado, but
these will thin gradually overnight. More sunshine and light,
ambivalent winds are in store for Monday. A few showers will
form on the San Juans again, but quickly taper by late afternoon
and return us back to quiet VFR conditions overnight again.
Showers will produce a few MVFR ceilings, gusty outflows, and
brief downpours before decaying.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Aug 31, 1:48 AM MST, 22 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
248 AM MDT Sun Aug 31 2025

COZ001>014-017>023-UTZ022>025-027>029-010900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
248 AM MDT Sun Aug 31 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated showers and thunderstorms develop on terrain today, favoring
the San Juans. Impacts will be limited to some gusty winds, small
hail, and brief downpours. Flash flooding is not expected today.
Temperatures jump upward today to normal. Showers will taper by
evening and quiet conditions are expected across the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Warmer and drier conditions continue Monday, with afternoon highs
climbing a few degrees above normal and hovering there through the
week. Isolated terrain-based showers and thunderstorms remain a non
zero possibility this week. Additional monsoonal moisture is expected
to drift into the region from the south mid week. This could produce
more widespread showers for the San Juans. More abundant moisture
could arrive next weekend, based on extended model outputs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an around 10% area of Exceptional (D4) Drought in Colorado Zone 001 - Lower Yampa River Basin, with the remainder of the zone under Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, the area of Exception (D4) Drought was removed, with the entire zone now under Extreme (D3) conditions. With the 9/17 update, there was significant improvement, with the area of Extreme (D3) Drought conditions reduced to covering only 1/3 of the zone. The 9/24 update saw yet more improvement, with Extreme (D3) conditions reduced to covering just 25% of the zone. There was no change from that point to the end of the month.

Drought, Central Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought conditions covering roughly 1/3 of Colorado Zone 002 - Central Yampa River Basin, with the remainder of the zone under Extreme (D3) Drought conditions. The area of Exceptional (D4) Drought was removed with the 9/3 Drought Monitor update, with the area covered by Extreme (D3) conditions reduced to roughly 80% of the zone. A slight reduction in the area covered by Extreme (D3) conditions was noted with the 9/10 update, but a more substantial reduction came with the 9/17 update, where the coverage of Extreme (D3) Drought was reduced to just 20% of the zone. The 9/24 update saw the area of Extreme (D3) Drought reduced further to just 15% coverage. No changes to drought conditions were noted between this point and the end of the month.

Drought, Roan and Tavaputs Plateaus

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought that covered approximately 90% of Colorado Zone 003 - Roan and Tavaputs Plateaus, with Extreme (D3) Drought covering the remaining 10%. With the 9/3 Drought Monitor update, all areas of Exceptional (D4) Drought were removed, with Extreme (D3) Drought now covering 100% of the zone. There was significant improvement with the 9/17 update, as the area of Extreme (D3) Drought was reduced to covering 2/3 of the zone. There were no substantial changes to drought category in this zone from this point through the end of the month.

Drought, Elkhead and Park Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering roughly 10% of Colorado Zone 004 - Elkhead and Park Mountains. The remaining 90% of the zone were under Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, the area of Exceptional (D4) Drought was removed, with the areal coverage of Extreme (D3) Drought reduced to 50% of the zone. With the 9/10 Drought Monitor update, the area of Extreme (D3) Drought was reduced further, to covering just 25% of the zone. From this point to the end of the month, there was no substantial change to drought conditions in the zone.

Drought, Upper Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions that covered 100% of Colorado Zone 005 - Upper Yampa River Basin. With the 9/3 Drought Monitor update, Extreme (D3) Drought coverage was reduced to approximately 40% of the zone. Drought conditions remained largely unchanged from this point to the end of the month.

Drought, Grand Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering less than 10% of Colorado Zone 006 - Grand Valley. The remainder of the zone was under Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, the area of Exceptional (D4) Drought was removed, with 100% of the zone now under Extreme (D3) Drought conditions. With the 9/10 update, the coverage of Extreme (D3) Drought was reduced to 90%. There was significant improvement with the 9/17 update, as the coverage of Extreme (D3) Drought conditions was reduced to just 15%. These conditions remained unchanged from this point until the end of the month.

Drought, Debeque to Silt Corridor

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought conditions that covered roughly 90% of Colorado Zone 007 - DeBeque to Silt Corridor, with the remaining 10% under Extreme (D3) Drought conditions. With the 9/3 update, the area of Exceptional (D4) Drought conditions was removed, with 100% of the zone now under Extreme (D3) Drought conditions. With the 9/17 Drought Monitor update, the areal coverage of Extreme (D3) Drought conditions was reduced to approximately 95% of the zone. No substantial changes to drought conditions occurred between this point and the end of the month.

Drought, Central Colorado River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought conditions as covering roughly 75% of Colorado Zone 008- Central Colorado River Basin, with the remaining 25% of the zone under Extreme (D3) Drought conditions. The area of Exceptional (D4) Drought was removed with the 9/3 Drought Monitor update, with 100% of the zone now under Extreme (D3) Drought conditions. There was no substantial change to drought conditions from this point through the end of the month.

Drought, Grand and Battlement Mesas

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought that covered roughly 80% of Colorado Zone 009 - Grand and Battlement Mesas, with the remaining 20% of the zone under Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, all of the Exceptional (D4) Drought was removed, with 100% of the zone now under Extreme (D3) conditions. From this point to the end of the month there was no substantial change in drought conditions.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering roughly 25% of Colorado Zone 010 - Gore and Elk Mountains/Central Mountain Valleys, with the remaining 75% of the zone under Extreme (D3) Drought conditions. With the 9/3 update, all areas of Exceptional (D4) Drought were removed,, with the coverage of Extreme (D3) Drought reduced to 90%. The remaining 10% of the zone saw drought conditions of Severe (D2) or better. With the 9/17 update, the coverage of Extreme (D3) Drought was reduced to 75% of the zone. From this point to the end of the month there were no substantial changes to drought conditions.

Drought, Central Gunnison and Uncompahgre River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought that covered roughly 10% of Colorado Zone 011 - Central Gunnison and Uncompahgre River Basin, with the remaining 90% under Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, the area of Exceptional (D4) Drought was removed, with roughly 95% of the zone now under Extreme (D3) Drought conditions. The remaining 5% of the zone saw Severe (D2) or better conditions. With the 9/17 update, the area of Extreme (D3) Drought was again reduced, now covering roughly 90% of the zone.

Drought, West Elk and Sawatch Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought that covered roughly 20% of Colorado Zone 012 - West Elk and Sawatch Mountains, with the remaining 80% of the zone seeing Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, the area of Exceptional (D4) Drought was removed and the coverage of Extreme (D3) Drought was reduced to covering roughly 2/3 of the zone. The remainder of the zone saw Severe (D2) Drought conditions or better. There was significant improvement with the 9/17 update, with Extreme (D3) Drought conditions reduced to just 25% of the zone. There were no significant changes in drought conditions from this point to the end of the month.

Drought, Flattop Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering roughly 90% of Colorado Zone 013 - Flattop Mountains, with the remaining 10% under Extreme (D3) Drought conditions. With the 9/3 Drought Monitor update, the area of Exceptional (D4) Drought was completely removed, with 100% of the zone now under Extreme (D3) Drought conditions. With the 9/17 update, Extreme (D3) Drought coverage was reduced to roughly 90% of the zone, and with the 9/24 update it was reduced further, to cover 80% of the zone. From this point to the end of the month there were no substantial changes to drought conditions.

Drought, Upper Gunnison River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought that covered roughly 50% of Colorado Zone 014 - Upper Gunnison River Valley, with the remainder of the zone under Severe (D2) or better drought conditions. With the 9/3 Drought Monitor update, the area of Extreme (D3) Drought was reduced to 40% coverage. With the 9/17 update, Extreme (D3) Drought coverage was again reduced, now covering roughly 1/3 of the zone. From this point to the end of the month, there were no substantial changes to drought conditions.

Drought, Uncompahgre Plateau and Dallas Divide

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions as covering roughly 75% of Colorado Zone 017 - Uncompahgre Plateau and Dallas Divide, with the remainder of the zone under Severe (D2) or better drought conditions. With the 9/3 Drought Monitor update, coverage of Extreme (D3) Drought conditions was reduced to 1/3 of the zone, with a further reduction to 20% coverage with the 9/10 update. With the 9/17 update, the coverage of Extreme (D3) Drought conditions was further reduced to just 10% of the zone. From this point to the end of the month, there were no substantial changes to drought conditions.

Drought, Northwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions that covered roughly 1/3 of Colorado Zone 018 - Northwestern San Juan Mountains, with the remainder of the zone under Severe (D2) Drought conditions. With the 9/10 Drought Monitor update, the area of Extreme (D3) Drought conditions was reduced to 15%. With the 9/17 update, the coverage of Extreme (D3) Drought conditions was further reduced to just 10% of the zone. From this point to the end of the month, drought conditions did not substantially change.

Drought, Southwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions as covering roughly 50% of Colorado Zone 019 - Southwestern San Juan Mountains, with the remainder of the zone under Severe (D2) Drought conditions. With the 9/10 update, the percentage coverage of Extreme (D3) Drought remained unchanged, but an area of Extreme (D3) Drought in the far southeastern part of the zone was removed while an area comparable in size of Extreme (D3) Drought was introduced in the middle of the zone. With the 9/17 update, there was a substantial improvement, with the area coverage of Extreme (D3) Drought reduced to less than 10%. The 9/24 update again saw the percentage coverage remain unchanged but the location of the area did change. From this point to the end of the month there was no substantial change to drought conditions.

Drought, Paradox Valley / Lower Dolores River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering roughly 1/3 of Colorado Zone 020 - Paradox Valley/Lower Dolores River Basin, with the remainder of the zone under Severe (D2) Drought conditions. With the 9/3 Drought Monitor update, the coverage of Extreme (D3) Drought was reduced to 25% of the zone. Then, with the 9/17 Drought Monitor update, the area of Extreme (D3) Drought was further reduced to 15% coverage. From this point to the end of the month, drought conditions remained unchanged.

Drought, Animas River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions as covering roughly 80% of Colorado Zone 022 - Animas River Basin, with the remainder of the zone under Severe (D2) Drought conditions. With the 9/17 Drought Monitor update, the area of Extreme (D3) Drought coverage was reduced to 1/3 of the zone. The drought worsened with the 9/24 update, as the area of Extreme (D3) Drought coverage increased to roughly 2/3 of the zone. From this point to the end of the month, there were no significant changes in drought conditions.

Drought, San Juan River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

At the beginning of the month of September, the US Drought Monitor analyzed an area of Extreme (D3) Drought that covered roughly 50% of Colorado Zone 023 - San Juan River Basin, with the remainder of the zone under Severe (D2) Drought conditions. With the 9/17 Drought Monitor update, the area of Extreme (D3) Drought coverage was reduced to less than 10% of the zone. Then with the 9/24 update, the area of Extreme (D3) Drought coverage was reduced further to just 5% of the zone. From this point to the end of the month, there were no substantial changes to drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295007, 1295008, 1295031, 1295034, 1295037, 1295039, 1295040, 1295042, 1295044, 1295046, 1295047, 1295048, 1295051, 1295052, 1295053, 1295054, 1295055, 1295056, 1295057, 1295058.